Humira injections 8/1/08 Need Advice!!

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Jan 2006
Total Posts : 303
   Posted 8/3/2008 10:41 AM (GMT -6)   
Humira injection pens  (Its sunday, my docs office is colsed, I know I should aksk him. Just looking for advice from some of the veterans here)
I injected 2 pens on the 1st
Then 2 pens on the 3rd ( today)
and Im scheduled for 2 more pens on the 15th.
1. Is it normal to be extremly tired after the first injection?
2. The pain of the injections are unbearable toward the end of injection.( I did let the pen reach room temp prior to injection) I noticed when I pulled the syringe off of my thigh there were many little bubbles that came from the injection site. Is there air in the syringe that im injecting into my body? Is that why there is such a large bruise?
4. I will be traveling to spain on the 10th - the 20th. My injection is due on the 15th. Do you recommend injecting before I go or when I come back? Id rather not try to travel with the med.
5. After this initial dose pack 6 shots in 15 days, what is the usual dosing? 1, 2, or three pens at a time? I think I could handle 1 shot at a time but man these are painful!
29 YO Male
-CD diagnosed in 2005 illieum
-63cm bowel resection in Feb 08
-Steroid dependant following surgery
Humira Start date 8/1/08

Regular Member

Date Joined Jul 2008
Total Posts : 128
   Posted 8/3/2008 11:51 AM (GMT -6)   
well the way i did it, and the way it's a generally directed to take is 4 shots the first day, then 14 or 15 days later, take two shots, and then 14 or 15 days after the 2nd dose of two shots only take one. then it's one shot every 14 or 15 days (whichever you choose, the med instructions say 15 days apart my doctor says 14 days apart)

i'm not sure about the tiredness, cause im always tired haha

the pain of the pens is really bad and i just have to ice before and then maybe take some pain pills after. also my doctor got me this stuff that freezes the skins surface when you spray it on and that seems to help if she numbs the area by ultra-freezing it right before the shot. and im not sure about air being in the syringe but the medication inside is really thick and may cause the bubbles. my injection site usually bleeds a little and then gets a really red circle about an inch all the way around. also the site stings and burns for a while after the shots and then is sore that night and the next few days after, sometimes bruises.

hope i was of some help. i just took my 2nd dose of two shots last wednesday
diagnosed with Crohns since 2004
Hospitalized often for colon rest and TPN
Have been on 6MP, flagyl, cipro, prednisone, remicade (3 1/2 years).
Now trying Humira every two weeks.

Regular Member

Date Joined Jun 2003
Total Posts : 418
   Posted 8/3/2008 3:23 PM (GMT -6)   

It gets easier and less painful.

I took four shots the first day, two shots two weeks later, and now take one shot every two weeks.  Initially it hurt a lot more than I had expected and I was tired and felt kind of weird.  But now, it's no big deal anymore and I feel fine. 

P.S. I take it right before bed.


Veteran Member

Date Joined May 2007
Total Posts : 589
   Posted 8/3/2008 5:29 PM (GMT -6)   
I had syringes, they hurt but no more than your typical shot. I don't know if theyre commercially available, but if they are, its worth looking into.
20, Male, diagnosed over Christmas Break of my Junior year in High School. BEST CHRISTMAS EVAR LOL

(not really)

Aimee =)
Veteran Member

Date Joined Jun 2004
Total Posts : 1020
   Posted 8/3/2008 5:58 PM (GMT -6)   
1. I believe it is normal to have some side effects like tiredness, though I have not had that.

2. Haven't noticed the bubble thing, I don't think, but I refuse the pens and use the syringes. Don't hurt as bad. Maybe try your tummy next time and see if it makes a difference? You could also try icing down the area before doing it, too. I rarely bruise - maybe every few months?

3. When I'm leaving town, I usually do it before I leave. Since travel can be stressful and the foods varied, this helps keep any flares at bay. If I miss that dose, and eat lots of odd things and be in a strange place, I run a high risk of spending my trip in pain.

4. My GI does not follow what has been the typical timetable so I am not sure. His GI office had returned from a Humira conference just a week before I started it (1.5 years ago) which said to not do 4 shots initally 2 shots and 1 from there on out. That is what I did and I saw results immediately so I'm not sure what 4 shots would have done for me. I take 1 syringe every other week after that intial loading dose. Call your GI in the morning and run through the timing with your nurse as he/she may have their own ideas on loading doses.

Regular Member

Date Joined Mar 2006
Total Posts : 111
   Posted 8/4/2008 8:38 PM (GMT -6)   
1. I was very tired for about the first 8 shots.

2. I have noticed a few bubbles at the site once or twice.

3. I would do it on the 15th as planned unless your Dr. says you can change the date.

4. I think the regular dose is one pen every 2 weeks after the initial dose.

5. And yes these shots hurt really really bad!
34 year old Female
Diagnosed with CD 1993
Currently taking Asacol, 100mg Immuran, 5 mg prednisone (tapering), Humira injections twice monthly since Feb 08, Fish Oil, Probiotics, Multi Vitamin, B-12 tablet, folic acid

Regular Member

Date Joined Feb 2004
Total Posts : 122
   Posted 8/5/2008 1:47 PM (GMT -6)   
I have been unbelievably tired on Humira. Felt like crap the last two days and all I've wanted to do is sleep. I took my second dose of two pens a week ago. I had the initial dose of 4 pens two weeks before that. I was hoping to feel abit better by now, but I actually think I feel worse. I hope it's a temporary thing. I've just given up my job as well (not my fault, they just didn't have enough hours for me anymore) so now I am stuck at home all day not doing much, and I am wondering if this is making me feel worse. How long should I expect to wait to see an improvement? I am getting alot of mucous and have been for a while. At the moment I am quite constipated and going to the toilet is actually exausting me.

Regular Member

Date Joined Mar 2006
Total Posts : 111
   Posted 8/5/2008 7:58 PM (GMT -6)   
I started Humira on Feb 4 this year and I saw improvement on March 15 this year.
34 year old Female
Diagnosed with CD 1993
Currently taking Asacol, 100mg Immuran, 5 mg prednisone (tapering), Humira injections twice monthly since Feb 08, Fish Oil, Probiotics, Multi Vitamin, B-12 tablet, folic acid

Veteran Member

Date Joined Aug 2007
Total Posts : 884
   Posted 8/6/2008 11:18 AM (GMT -6)   
My GI said I would know if Humira was working within 2 weeks but my rheumy said to give it 4 months to really see what it's going to do as far as the arthritis goes.  I noticed a difference within a week and a half of starting it but, other than one time, the difference isn't
Crohn's Disease, Acid Reflux/Gastritis, Hashimoto's Thyroiditis, Endometriosis, Arthritis, Depression/Anxiety.  Too many meds to list them all.  =) 

Regular Member

Date Joined Mar 2008
Total Posts : 110
   Posted 8/6/2008 5:45 PM (GMT -6)   
I started Humira in March 08 and started with the 4 pen loading dose.  I was exhausted within an hour of the first dose and went to bed.  I haven't noticed any other effects from the Humira as far as tiredness.  It DOES hurt to give yourself the shots, but it's temporary, and it's over before you know it.  I saw real improvement within a month.  I found it hurts less with icing the shot area beforehand.  Also, if you leave the shot out of the fridge for a half hour prior to injection, it warms slightly and burns less "going in".  Good luck!
Diagnosed with Crohns/Colitis in 2004. Currently taking Azulfidine 500 mg/3 x 3 day, Synthroid. Have had joint complications such as pyroderma gangrenosum in ankles as complication of IBD. Started Humira March 2007

Glad Bag
Veteran Member

Date Joined Mar 2007
Total Posts : 699
   Posted 8/7/2008 12:23 PM (GMT -6)   
I guess the old adage applies here.....No Pain, no gain!

really though, the syringes hurt much less than the pens, but some people are more intimidated by them. I myself am actually more intimidated by the pens.....I believe you can have either the pen or the syringe, just have to ask your doctor to prescribe which ones you want.

I have never noticed any sleepiness myself, but who knows.

I take 80 mg, once every two weeks (two shots)
"I am he as you are he as you are me and we are all together!" - The Beatles

doesn't that just sound cool when you sing it?

Regular Member

Date Joined Feb 2004
Total Posts : 122
   Posted 8/7/2008 12:44 PM (GMT -6)   
Anyone feel nauseus on Humira? I keep getting bouts where I feel really sick. Lastnight I felt really cold even though it was warm and I had my fire on. Don't know if this is down to the humira or something else. I'm definitely feeling worse though since being on it, so I'm abit worried it's not going to work for me :(

New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, October 23, 2016 8:53 PM (GMT -6)
There are a total of 2,710,836 posts in 298,936 threads.
View Active Threads

Who's Online
This forum has 153489 registered members. Please welcome our newest member, palmtree.
350 Guest(s), 8 Registered Member(s) are currently online.  Details
grdner, BreRosie, Lymiemomster, palmtree, quincy, xy123, Labradorite, Kar102

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer